Excessive Heat, Alexander
- When
- June 29, 11:00 AM CST to June 30, 5:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Excessive heat and humidity invaded southern Illinois for the first time in the 2023 summer season. Peak heat indices were around 115 degrees at most locations on the 30th.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Excessive heat and humidity invaded southern Illinois for the first time in the 2023 summer season. Peak heat indices were around 115 degrees at most locations on the 30th. On the 29th, thunderstorms kept most areas east of Interstate 57 relatively cool. However, the dangerous levels of heat and humidity encompassed the entire southern Illinois area on the 30th. Peak heat indices west of Interstate 57 on the 29th were around 110 degrees. The highest heat indices at selected cities on the 30th were 118 at Harrisburg, 115 at Marion, 114 at Metropolis, 113 at Carbondale, and 111 at Mt. Vernon. The heat and humidity arrived on southwest winds ahead of a slow-moving cold front over western Missouri and northwest Illinois. Actual air temperatures exceeded 100 degrees in some places on the 30th, including 103 at Carbondale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 29, 5:12 AM CST, 5 hours 48 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
612 AM CDT Thu Jun 29 2023
...AVIATION UPDATE...
.SHORT TERM...(Today through Saturday night)
Issued at 318 AM CDT Thu Jun 29 2023
Interesting set up today with a high pressure dome aloft just to our
southwest. Expecting a couple of "ridge runner" shortwaves coming
across the ridge today that could bring two rounds of convection to
the area, one this morning and one this afternoon/evening. However,
this is a rather conditional set up mainly thanks to the rather warm
mid level temperatures in the 20 deg C range. We might stay capped
with temperatures this warm. If we manage to break the cap and
storms do go off, we're looking at a rather primed environment for
some large hail and damaging winds. We're looking at around 3,000
J/kg of MUCAPE, 35-40 kts of bulk shear, and steep low and mid level
lapse rates. SPC has northeast portions of the area in an Enhanced
risk for today. Some models show the potential for an organized MCS
to move through, but not putting as much faith in the CAMs currently
as they are struggling to initialize properly and to come to a
consensus on the convective outcome.
If we stay capped, and for areas that don't see any storms in
general, it will be a rather hot day with heat concerns. A Heat
Advisory and Excessive Heat Warning are in effect for portions of
the area. Should convection occur, the Heat Advisory might be pulled
because we might not make the criteria in those areas.
Friday will be rather similar in set up with the ridge still in
place aloft and another "ridge runner" rolling through bringing
possible convection to eastern portions of the CWA. Again there will
be heat concerns, and again areas that see convection may not be as
hot. Highs both days will be in the 90s to low 100s with overnight
lows in the 70s.
Saturday the ridge starts to break down as a larger shortwave moves
east from the Plains. Once again we will be hot, but the potential
for convection may mitigate some of the heat. There is also a cold
front associated with this system, but it appears to weaken
significantly by the time it reaches us. The lack of sfc wind shift
with the passage of the attendant front means there will be little
change to the hot and humid air mass in place.
.LONG TERM...(Sunday through Wednesday)
Issued at 318 AM CDT Thu Jun 29 2023
The upper level shortwave trof moves through Sunday into Monday and
then a more weak and zonal pattern takes over. This means we will
continue to have PoPs in the forecast through Monday (although
Monday's PoPs might be a tad overdone as the trof moves out and we
lose the primary forcing). Multiple small disturbances and pockets
of energy move through the patter in the coming days and keep PoPs
in the forecast each day. These look to be largely diurnally driven
chances and PoPs are the strongest in the afternoons. Heat also
continues this week but so far remains below criteria for headlines.
Highs remain in the 90s and overnight lows are in the upper 60s to
70s.
&&
.AVIATION...
Issued at 607 AM CDT Thu Jun 29 2023
VFR conditions expected through the end of the period. Satellite
currently showing some mid and high clouds across the area this
morning. Some of these clouds are expected to linger through the
morning hours. High clouds are expected to hang around most of the
day and through the overnight.
Winds will pick up out of the south this morning and will continue
to be out of the south and southwest today at around 10-15 kts
with occasional gusts to around 20 kts this afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 11 AM this morning to 8 PM CDT Friday for
ILZ075>078-080>083-086-087-090-091.
Excessive Heat Warning from 11 AM this morning to 8 PM CDT
Friday for ILZ084-085-088-089-092>094.
MO...Excessive Heat Warning from 11 AM this morning to 8 PM CDT
Friday for MOZ076-086-087-100-107>112-114.
IN...Heat Advisory from 11 AM CDT /noon EDT/ this morning to 8 PM CDT
/9 PM EDT/ Friday for INZ081-082-085>088.
KY...Heat Advisory from 11 AM this morning to 8 PM CDT Friday for
KYZ007-010>022.
Excessive Heat Warning from 11 AM this morning to 8 PM CDT
Friday for KYZ001>006-008-009.
&&
SHORT TERM...SHAWKEY
LONG TERM...SHAWKEY
AVIATION...SHAWKEYHazardous Weather Outlook National Weather Service Paducah KY 335 AM CDT Thu Jun 29 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-300845- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 335 AM CDT Thu Jun 29 2023 /435 AM EDT Thu Jun 29 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a chance for strong to severe thunderstorms this morning and again this afternoon and evening for portions of southeast Illinois, southwest Indiana, and the Pennyrile region of western Kentucky. The primary threats would be large hail and damaging winds. Dangerously high heat and humidity is forecast this afternoon. Afternoon heat indices will peak from 105 to 115 in most areas. Please refer to the Excessive Heat Warning and Heat Advisory products for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Dangerously high heat and humidity is forecast through Friday evening. Afternoon heat indices will peak from 105 to 115 in most areas. Please refer to the Excessive Heat Warning and Heat Advisory products for details. Hazardous levels of heat could persist through Saturday, depending on the timing of showers and storms. There are chances of thunderstorms through Friday, followed by a higher chance over the weekend. The potential exists for a few strong to severe storms. The main hazards with storms over the weekend will be lightning, locally heavy rain, isolated strong winds, and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today over southeast Illinois, southwest Indiana, and the Pennyrile region of western Kentucky.
Preliminary Local Storm Report
National Weather Service Paducah KY
1035 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM Rain 3 W Petersburg 38.50N 87.34W
06/29/2023 M5.33 inch Pike IN Trained Spotter
Personal weather station west of Petersburg.
Over 4 inches occurred within 90 minutes.
This is rainfall since 7 AM this morning.
&&
SPPreliminary Local Storm Report
National Weather Service Paducah KY
1045 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Rain Lynnville 38.20N 87.31W
06/29/2023 M3.87 inch Warrick IN Cocorahs
Rainfall total in Lynnville this morning.
&&
SPPreliminary Local Storm Report
National Weather Service Paducah KY
1107 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM Hail 3 SSE Drakesboro 37.18N 87.03W
06/29/2023 E0.25 inch Muhlenberg KY Public
&&
BMPreliminary Local Storm Report
National Weather Service Paducah KY
1111 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Rain 3 E Philpot 37.73N 86.93W
06/29/2023 M3.38 inch Daviess KY Public
Personal weather station. Storm total this
morning so far.
&&
SPPreliminary Local Storm Report
National Weather Service Paducah KY
1117 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM Tstm Wnd Dmg 1 SE Madisonville 37.33N 87.50W
06/29/2023 Hopkins KY Public
Large oak tree snapped in Madisonville.
&&
JGGPreliminary Local Storm Report
National Weather Service Paducah KY
1121 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM Rain 4 S Tennyson 38.03N 87.13W
06/29/2023 M3.99 inch Spencer IN Cocorahs
rain report from the past 3 hours.
&&
BMThe national radar mosaic for the moment the first event began.
19 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102605, 1102606, 1102607, 1102608, 1102609, 1102610, 1102611, 1102612, 1102613, 1102614, 1102615, 1102616, 1102617, 1102618, 1102619, 1102620, 1102621, 1102622, 1102623.